Mississippi, 2001Tornado and Hail in Mississippi, February 24 to 25, 2001
February 24 to 25, 2001 · NWS JAN · 12 events in 10 counties and zones
8 thunderstorm wind, 3 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $275,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 24, 2:18 PM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Feb 24, 2:18 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CST SAT FEB 24 2001
ETA/AVN IN GOOD AGREEMENT THIS RUN THAT NEGATIVELY TILTED
SHORTWAVE...OVER NM AT 12Z...WILL EJECT RAPIDLY TO THE NE OVERNIGHT
WITH SW MID LEVEL FLOW REMAINING. ASSOCIATED COLD FRONT CURRENTLY
MOVING THROUGH E TX/E OK WITH GOOD LINE OF CONVECTION ALONG IT.
AIRMASS AHEAD OF FRONT UNSTABLE WITH CAPES 1000-2000 J/KG AND
HELICITIES 300-500 M2/S2.
WITH STRONG FRONTAL FORCING THROUGH THE UNSTABLE AIRMASS IN
PLACE...STILL EXPECT SQUALL LINE TO CONTINUE TO DEVELOP AND PUSH
ACROSS THE CWFA TONIGHT. GOOD DIFFERENTIAL DIVERGENCE FROM 300-850
MB SHOULD DIMINISH...HOWEVER...LATE TONIGHT AS MID/UPPER JET LIFTS
OUT WITH THE WAVE. GOOD LOW LEVEL JET...IN EXCESS OF 60 KNOTS...WILL
CONTINUE JUST AHEAD OF THE FRONTAL BOUNDARY. WILL GO WITH
CATEGORICAL POPS AND CONTINUE MENTION OF SEVERE. ALSO...BOTH ETA/AVN
INDICATE PRECIPITABLE WATERS AROUND 1.5 INCHES AHEAD OF THE FRONT
TONIGHT. WILL CONTINUE WITH HEAVY RAIN WORDING...BUT SPEED OF SYSTEM
SHOULD RESULT IN MOST PRECIP FALLING IN THE INITIAL ONE-TWO HOURS
AFTER STARTING AND AVERAGE REMAINING AROUND ONE INCH.
FRONTAL BOUNDARY WILL MOVE OUT OF THE AREA SUNDAY MORNING...BUT ONLY
FOR A SHORT WHILE. FRONT GETS HUNG UP ALONG THE COAST WITH SOME
MOISTURE RETURN OVER IT EVIDENT BY LATE IN THE DAY SUNDAY. GOOD
MOISTURE RETURN IN THE 295-310K THETA LAYER SUNDAY NIGHT INTO MONDAY
WITH THE ATMOSPHERE BEING MOIST ENOUGH FOR SOME PRECIP TO REACH THE
GROUND BY SUNDAY EVENING OVER THE EXTREME S AND CENTRAL SECTIONS BY
EARLY MONDAY MORNING. ETA IS THE MOST AGGRESSIVE WITH THE MOISTURE
RETURN AS IT USUALLY IS...WHILE THE AVN IS NOT FAR BEHIND.
GOOD SLOPE OF THETA SURFACES ALONG WITH 25 KNOT AVERAGE WINDS
THROUGH THE 295-310K THETA LAYER WILL RESULT IN GOOD PRESSURE
ADVECTION WITH LOWERING CONDENSATION PRESSURE DEFICITS MONDAY INTO MONDAY
NIGHT. WITH INCREASING ELEVATED INSTABILITY WILL ALSO SEE SOME
ELEVATED CONVECTION BY MONDAY NIGHT.
MRF SHOWING WARM FRONT MAKING ITS WAY INTO C MS BY TUE MORNING...
BECOMING COLD AGAIN AND PUSHING INTO S SECTIONS BY WED MORNING. ONCE
AGAIN THOUGH...BOUNDARY GETS STUCK OVER THE COAST WITH GOOD
ISENTROPIC LIFT SETTING BACK UP THU INTO FRI. NOGAPS A LITTLE SLOWER
WITH PRECIP COMING BACK NORTH...NOT UNTIL MONDAY NIGHT. NOGAPS ALSO
HAS DIFFERING SOLUTION IN THE LATTER PART OF THE PERIOD WITH FRONT
NOT SO INCLINED TO BACK UP AGAIN. NCEP LEANING MORE TOWARD THE
MRF...WILL DO THE SAME.
EVEN THOUGH MIXED LAYER WILL DIMINISH SOMEWHAT AFTER SUNSET...EXPECT
WINDS TO REMAIN AT CRITERIA LEVEL FOR WIND ADVISORY FOR AREA LAKES
THIS EVENING. WINDS SHOULD DIMINISH FURTHER AFTER SQUALL LINE PASSES.
JAN 56/70/45/64 9-24
MEI 58/72/45/65 9224
.JAN...
MS...WIND ADVISORY FOR AREA LAKES THIS EVENING.
LA...WIND ADVISORY FOR AREA LAKES THIS EVENING.
AR...WIND ADVISuORY FOR AREA LAKES THIS EVENING.
26
In the hours before
Special weather statement, Feb 24, 2:00 PM CST, 5 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CST SAT FEB 24 2001
...THUNDERSTORMS...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...PARTICULARLY
IN AREAS WHICH SEE SOME SUNSHINE. ANY STORMS WHICH DEVELOP COULD
PRODUCE HAIL...DAMAGING WINDS...OR TORNADOES.
THE PRIMARY SEVERE WEATHER THREAT WILL BE LATER THIS EVENING AND
TONIGHT AS A SQUALL LINE MOVES THROUGH FROM WEST TO EAST. THE MAIN
THREAT WILL BE DAMAGING WINDS...WITH ISOLATED HAIL AND TORNADOES
POSSIBLE. THE SQUALL LINE IS EXPECTED TO ENTER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI NEAR OR
SHORTLY AFTER SUNSET...AND REACH EASTERN MISSISSIPPI AROUND MIDNIGHT.
THE SQUALL LINE IS EXPECTED TO WEAKEN AS IT CROSSES MISSISSIPPI...SO
THE THREAT FOR SEVERE WEATHER IS GREATEST IN SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI.
...FLOODING...
HEAVY RAIN IS LIKELY WITH THE PASSAGE OF THE SQUALL LINE THIS EVENING
AND TONIGHT. AROUND ONE INCH OF RAIN IS EXPECTED IN ONE TO TWO
HOURS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE...WHICH WOULD RESULT IN
PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS. THE HEAVY
RAINFALL WILL ONLY LAST FOR ONE OR TWO HOURS...SO WIDESPREAD FLOODING
IS NOT EXPECTED.
...NON PRECIPITATION...
SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH...WITH A FEW GUSTS UP TO 50
MPH...WILL AFFECT SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH
OF MISSISSIPPI THROUGH THIS EVENING. THE WINDS WILL BECOME
SOUTHWESTERLY AND DIMINISH AFTER THE PASSAGE OF THE SQUALL LINE.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Feb 24, 6:45 PM CST, 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-261000-
HAZARDOUS WEATHER OUTLOOK...CORRECTION TO SVR WX OUTLINE AREA...
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CST SAT FEB 24 2001
...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. THE HIGHEST
THREAT FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING...GENERALLY
NORTHWEST OF A TALLULAH LA...TO ROLLING FORK...TO GREENWOOD MS LINE.
DURING THE EVENING HOURS...THE PRIMARY SEVERE WEATHER THREAT WILL BE
POSSIBLE TORNADOES...OVER THE AREA GENERALLY ALONG AND WEST OF
INTERSTATE 55. LARGE HAIL WILL ALSO BE POSSIBLE IN THIS AREA.
THUNDERSTORMS WILL BEGIN TO EVOLVE INTO A SQUALL LINE LATER TONIGHT.
THE SQUALL LINE WILL SWEEP EASTWARD AND REACH EASTERN COUNTIES AFTER
MIDNIGHT. THE PRIMARY SEVERE THREAT WITH THE SQUALL LINE WILL BE
DAMAGING WINDS.
PERSONS SHOULD BE PREPARED AND STAY ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS.
...FLOODING...
HEAVY RAIN IS LIKELY WITH THE PASSAGE OF THE SQUALL LINE THIS EVENING
AND TONIGHT. AROUND ONE INCH OF RAIN IS EXPECTED IN ONE TO TWO
HOURS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE...WHICH WOULD RESULT IN
PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS. THE HEAVY
RAINFALL WILL ONLY LAST FOR ONE OR TWO HOURS...SO WIDESPREAD FLOODING
IS NOT EXPECTED.
...WIND...
SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH...WITH A FEW GUSTS UP TO 40
MPH...WILL AFFECT SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH
OF MISSISSIPPI THROUGH THIS EVENING. THE WINDS WILL BECOME
SOUTHWESTERLY AND DIMINISH AFTER THE PASSAGE OF THE SQUALL LINE.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Event by event
8 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Hail, Bolivar
- When
- February 24, 7:15 PM CST to 7:20 PM CST
- Where
- Bolivar County, 1 mi W of Cleveland
- Measured
- 1.75 in hail
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.750, -90.750
Hail up to 1.75 inches in diameter caused damage to building roofs and cars in western sections of Cleveland. Hail up to 1 inch in diameter caused damage to roofs and cars around Delta State University.
Hail, Sunflower
- When
- February 24, 7:40 PM CST
- Where
- Sunflower County, Parchman
- Measured
- 1.5 in hail
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.917, -90.500
Hail up to 1.5 inches in diameter caused roof damage.
Thunderstorm Wind, Sharkey
- When
- February 24, 7:40 PM CST
- Where
- Sharkey County, Rolling Fork
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.900, -90.867
A few buildings in Rolling Fork sustained minor damage, including damage to windows of the County Courthouse.
Thunderstorm Wind, Humphreys
- When
- February 24, 8:00 PM CST
- Where
- Humphreys County, 1 mi S of Jaketown
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.250, -90.483
A few trees were blown down.
Tornado, Humphreys
- When
- February 24, 8:20 PM CST to 8:22 PM CST
- Where
- Humphreys County, 3 mi N of Belzoni
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 350 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.233, -90.500
A brief F0 tornado touched down three miles north of Belzoni. The tornado blew down several trees, knocked down fences, and caused minor damage to a few structures.
Hail, Leflore
- When
- February 24, 8:45 PM CST
- Where
- Leflore County, Greenwood
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.517, -90.183
Thunderstorm Wind, Carroll
- When
- February 24, 8:46 PM CST
- Where
- Carroll County, 5 mi SW of Malmaison
- Measured
- 53 kt (61 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.483, -90.083
The Greenwood Airport, which is located in Carroll County, had a peak wind gust of 61 mph at 846 PM.
Thunderstorm Wind, Scott
- When
- February 24, 9:00 PM CST to 9:10 PM CST
- Where
- Scott County, Forkville
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.450, -89.650
Numerous trees were blown down in a mostly rural area.
Thunderstorm Wind, Scott
- When
- February 24, 9:25 PM CST
- Where
- Scott County, 5 mi N of Harperville
- Property damage
- $160,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.550, -89.483
One house received major damage, and a mobile home was destroyed. Several houses had minor roof damage. Two farms sustained significant damage, including four chicken houses that were destroyed. Several additional farms received minor wind damage.
Thunderstorm Wind, Neshoba
- When
- February 24, 10:13 PM CST
- Where
- Neshoba County, 5 mi S of Philadelphia
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.700, -89.117
A number of trees were blown down in a rural area.
Thunderstorm Wind, Holmes
- When
- February 25, 12:45 AM CST
- Where
- Holmes County, 3 mi S of Durant
- Property damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.033, -89.867
Several trees were blown down in a rural area.
Thunderstorm Wind, Clarke
- When
- February 25, 3:15 AM CST
- Where
- Clarke County, Stonewall
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.133, -88.800
A tree fell on a house and caused roof and minor structural damage. Power lines were blown down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, February 24, 20016 deaths · 73 injured · $31 million · F3 · 10 events
- Tornadoes in Mississippi, February 24, 2001$2.3 million · F3 · 3 events
- Tornado in Arkansas, February 24, 20011 death · 3 injured · F2 · 1 event
- Tornado in Arkansas, February 24, 2001F3 · 1 event
- Tornadoes in Mississippi, February 24, 2001$1.5 million · F2 · 2 events
- Tornadoes and Hail in Arkansas, February 24, 20012 injured · $216,000 · F2 · 11 events
- Damaging Winds in Texas, February 24, 20011 death · $12,000 · 2 events
- Tornado in Arkansas, February 24, 20018 injured · F2 · 1 event
- Flash Flood in Kansas, February 24, 20011 death · 1 event
- Lightning Strike in Illinois, February 24, 20011 death · 1 event
- Tornado in Arkansas, February 24, 2001F2 · 1 event
- Tornado in Arkansas, February 24, 2001F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233059, 5233058, 5233060, 5233062, 5233061, 5233063, 5233064, 5233065, 5233066, 5233067, 5233068, 5233164.